I've been on Methadone 90 mg for 3-4 months now for chronic pain, and I've heard that a particular interval can be lengthened? in the heart due to this medication. My doctor hasn't said anything about it, but my primary care dr did say I needed to have an EKG the next time I came in because she hears a heart murmur and it is louder than before. I've been sooo very sleepy the past two weeks - could this be related to the problem that occurs with Methadone or the heart murmur? I am 50 years old, 300 pounds, in a wheelchair so I get little to no exercise, and have been on lots of meds the past 25 years. I know, I'm a heart attack waiting to happen.
What is the heart problem that can develop while prescribed Methadone?
- 30 Jan 2011 by ElizaJane23
- heart failure, heart attack, heart disease, opiate withdrawal, pain, methadone, side effect, chronic
Added 30 Jan 2011:
I'm really worried about this sleepiness - I can barely stay awake. I'm not on any new medications or taking extra of anything. I was on an antibiotic (Keflex) for 14 days that I stopped last Wednesday. Anyone have any ideas?
1 Feb 2011
I need to scare you to get an EKG. Read my profile. Unfortunately your situation sounds eeriely similar to mine. I almost died. Please get the EKG asap. It is the QT interval that gets prolonged. This is part of the electrical circuit of your heart. The methadone can cause these intervals to lengthed to the point where it short circuits your heart and sudden death occurs. Go to the ER, please. God Bless You. Sable
30 Jan 2011
Hi ElizaJane, I really don't understand the heart related issues with methadone. I know you've read enough of my answers to know I don't usually "copy & paste" my replies. But I found this info on the topic. I can't really understand it but I think this explains what the issue is. I'm sorry I couldn't give you a better answer. Please discuss this with your doctor. You might want to print this out to have him explain it to you. Hope it helps some!! Best wishes (as always)
"Cardiac Conduction Effects"
Laboratory studies, both in vivo and in vitro, have demonstrated that Methadone inhibits cardiac potassium channels and prolongs the QT interval. Cases of QT interval prolongation and serious arrhythmia (torsades de pointes) have been observed during treatment with Methadone. These cases appear to be more commonly associated with, but not limited to, higher dose treatment (> 200 mg/day). Most cases involve patients being treated for pain with large, multiple daily doses of Methadone, although cases have been reported in patients receiving doses commonly used for maintenance treatment of opioid addiction. In most of the cases seen at typical maintenance doses, concomitant medications and/or clinical conditions such as hypokalemia were noted as contributing factors. However, the evidence strongly suggests that Methadone possesses the potential for adverse cardiac conduction effects in some patients.
Methadone should be administered with particular caution to patients already at risk for development of prolonged QT interval (e.g., cardiac hypertrophy, concomitant diuretic use, hypokalemia, hypomagnesemia). Careful monitoring is recommended when using Methadone in patients with a history of cardiac conduction abnormalities, those taking medications affecting cardiac conduction, and in other cases where history or physical exam suggest an increased risk of dysrhythmia. QT prolongation has also been reported in patients with no prior cardiac history who have received high doses of Methadone. Patients developing QT prolongation while on Methadone treatment should be evaluated for the presence of modifiable risk factors, such as concomitant medications with cardiac effects, drugs which might cause electrolyte abnormalities, and drugs which might act as inhibitors of Methadone metabolism. For use of Methadone to treat pain, the risk of QT prolongation and development of dysrhythmias should be weighed against the benefit of adequate pain management and the availability of alternative therapies.
Methadone treatment for analgesic therapy in patients with acute or chronic pain should only be initiated if the potential analgesic or palliative care benefit of treatment with Methadone has been considered to outweigh the risk of QT prolongation that has been reported with high doses of Methadone.
The use of Methadone in patients already known to have a prolonged QT interval has not been systematically studied.
In using Methadone an individualized benefit to risk assessment should be carried out and should include evaluation of patient presentation and complete medical history. For patients judged to be at risk, careful monitoring of cardiovascular status, including QT prolongation and dysrhythmias and those described previously should be performed.
1 Feb 2011
I may be mistaken but the thing I think you are talking about is QT interval prolongation and torsades de pointes have been observed, I think this is the correct name please ask your physician about it, an EKG would spot this type of problem so since hew wants to do one be sure and have it I wish you the best
- Methadone Information for Consumers
- Methadone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methadone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... Can they get off using anxiety meds? What do I pick up to help him with the side effects? He can not miss work to go to the hospital so we are ...
5 answers • 28 Dec 2009
... prescribed this medication for my migrains. I took this medication for years and one day it interrupted the rythem of my heart and stopped it. It ...
1 answer • 16 Sep 2010
i'm not looking for any sympathy or anything of the sort, but I just lost a great family friend this morning, and we have just heard the C.O.D ...
4 answers • 1 Dec 2011
My father has chronic kidney disease, with the following labs: BUN = 20; Creatinin = 4.3; GFR = 56.?
... What stage is he in? I get conflicting informtion. He also has congestive heart failure, emphysema and a host of other less dire ailments - he is ...
3 answers • 2 Dec 2011